Attention A T users. To access the menus on this page please perform the following steps.
1. Please switch auto forms mode to off.
2. Hit enter to expand a main menu option (Health, Benefits, etc).
3. To enter and activate the submenu links, hit the down arrow.
You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.
The way opioids, drugs used to treat pain, are prescribed is changing across the country to improve patient safety. Examples of opioids include:
78 percent of the drug overdose deaths in 2010 were accidents
78 people in America die every day from an opioid overdose
The risk for harm from opioids starts at low doses and increases with high doses
Some signs of harm from opioid use can be hard to recognize. This is especially true in those older than 65 years. These include confusion and drowsiness that may also increase the risk for falls.
High doses of opioids can cause increased sensitivity to pain
The risk for accidental opioid overdose is significantly increased when opioids are taken with certain drugs. These include anxiety drugs (alprazolam, diazepam, lorazepam, temazepam), alcohol, marijuana, and others.
Lowering the dose of opioids can lower the risk of death by 50 percent
The emergency drug naloxone can reverse an overdose if it occurs. This drug comes as a nasal spray or injection and is given at the time of an overdose.
What does this mean for you?
If you are prescribed an opioid, you may be at risk for harm or accidental opioid overdose. The good news is these risks are preventable.
Your safety is our priority. Your provider may talk to you about changing your therapy to lower your risk of harm, prescribing naloxone as a precaution, and other safe and effective ways to manage pain. For some medical conditions, total pain relief is rare. Our goal is to improve your quality of life so that you can do the things you want to do.
What can you do if you are prescribed an opioid?
• Take control of your health. Explore other pain management options with your provider. • Talk to your provider about the risks and benefits of your pain therapy. • Learn about the symptoms of opioid overdose. • Discuss whether having naloxone may benefit you.
For more information, please contact a member of your VA Maryland Health Care System treatment team.